Popping painkillers such as paracetamol on a regular basis can increase the danger of going deaf, new research has revealed.
Taking paracetamol at least twice a week doubles the risk of mild to severe deafness before the age of 50.
Other painkillers, including aspirin and ibuprofen, are also linked to hearing loss, the American researchers found.
Led by scientists at Harvard University, in Cambridge, Massachusetts, in the US, the study, over a period of 24 years, involved a total of 26,000 men, reports The Daily Express.
The results are due to be published in the March edition of the American Journal of Medicine. The study also involved researchers at Brigham and Women's Hospital, in Boston, Massachusetts, Vanderbilt University, in Nashville, Tennessee, and the Massachusetts Eye and Ear Infirmary.
Sharon Curhan, of the Department of Medicine at Brigham and Women's Hospital, said: "Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen (paracetamol) might increase the risk of adult hearing loss, particularly in younger individuals.
"Given the high prevalence of regular analgesic use and the health and social implications of hearing impairment, this represents an important public health issue."
Crystal Rolfe, the Royal National Institute for the Deaf's Audiology Specialist, said: "Hearing loss can have a big impact on communication and many people are not aware of the effect it can have on their lives.
"If you are worried that the medication you are taking could be affecting your hearing, you should consult your doctor who will discuss your concerns with you."
She added: "If you have any concerns about your hearing for whatever reason, you should ask for a hearing test - and the quicker you take action on the matter, the better."